Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 259, NWS Norman, OK

May 20, 2012Archer County, Baylor County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 20, 2012, 5:48 PM CDT for Archer County, Baylor County, Wilbarger County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 5:48 PM CDT (22:48 UTC)
Expired
May 20, 2012, 6:30 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Archer County, TX, Baylor County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS54 KOUN 202248
SVROUN
TXC009-023-487-202330-
/O.NEW.KOUN.SV.W.0259.120520T2248Z-120520T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN ARCHER COUNTY IN  TEXAS...
  BAYLOR COUNTY IN  TEXAS...
  EXTREME SOUTHEASTERN WILBARGER COUNTY IN  TEXAS...

* UNTIL 630 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES 
  NORTH OF LAKE KEMP...MOVING SOUTHEAST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  DUNDEE...LAKE DIVERSION...LAKE KEMP AND MABELLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING.  BOATERS SHOULD RETURN TO 
SHORE. 

&&

LAT...LON 3384 9931 3397 9924 3395 9901 3363 9883
      3360 9889 3356 9919
TIME...MOT...LOC 2246Z 307DEG 18KT 3387 9918 

$$

MBS
3 follow-up statements
976 
WWUS54 KOUN 202258
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT SUN MAY 20 2012

TXC009-023-487-202330-
/O.CON.KOUN.SV.W.0259.000000T0000Z-120520T2330Z/
BAYLOR TX-ARCHER TX-WILBARGER TX-
558 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM 
CDT FOR BAYLOR...EXTREME NORTHWESTERN ARCHER AND EXTREME 
SOUTHEASTERN WILBARGER COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE 
KEMP...MOVING SOUTHEAST AT 20 MPH. 

LOCATIONS IMPACTED INCLUDE...
DUNDEE...LAKE DIVERSION...LAKE KEMP AND MABELLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE. 

&&

LAT...LON 3356 9919 3384 9928 3392 9920 3390 9898
      3389 9897 3363 9883 3360 9889
TIME...MOT...LOC 2254Z 307DEG 18KT 3384 9914 

$$

MBS
866 
WWUS54 KOUN 202311
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SUN MAY 20 2012

TXC009-023-487-202330-
/O.CON.KOUN.SV.W.0259.000000T0000Z-120520T2330Z/
BAYLOR TX-ARCHER TX-WILBARGER TX-
611 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM 
CDT FOR NORTHEASTERN BAYLOR...EXTREME NORTHWESTERN ARCHER AND 
EXTREME SOUTHEASTERN WILBARGER COUNTIES...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO 
GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM 
WAS LOCATED 7 MILES WEST OF LAKE DIVERSION...MOVING SOUTHEAST AT 20 
MPH. 

LOCATIONS IMPACTED INCLUDE...
DUNDEE...LAKE DIVERSION AND MABELLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE.

&&

LAT...LON 3356 9915 3381 9919 3388 9916 3387 9896
      3363 9883 3360 9889
TIME...MOT...LOC 2308Z 307DEG 18KT 3378 9907 

$$

MBS
225 
WWUS54 KOUN 202317
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT SUN MAY 20 2012

TXC009-023-487-202330-
/O.CON.KOUN.SV.W.0259.000000T0000Z-120520T2330Z/
BAYLOR TX-ARCHER TX-WILBARGER TX-
617 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM 
CDT FOR NORTHEASTERN BAYLOR...EXTREME NORTHWESTERN ARCHER AND 
EXTREME SOUTHEASTERN WILBARGER COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO 
TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
STORM WAS LOCATED 5 MILES EAST OF LAKE KEMP...MOVING SOUTHEAST AT 20 
MPH. 

LOCATIONS IMPACTED INCLUDE...
DUNDEE...LAKE DIVERSION AND MABELLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE DAMAGING HAIL IS LIKELY. TAKE SHELTER NOW IN A STURDY BUILDING 
AND STAY AWAY FROM WINDOWS.

TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE. 

&&

LAT...LON 3356 9915 3381 9917 3386 9912 3385 9903
      3384 9895 3363 9883 3360 9889
TIME...MOT...LOC 2313Z 307DEG 18KT 3377 9905 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:46 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 20, 2:46 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SUN MAY 20 2012

.DISCUSSION...
AS WE TRANSITION TO NORTHWEST FLOW WITH FAR SOUTHERN PORTION OF
PLAINS TROUGH PROGRESSING EASTWARD ACROSS KANSAS...SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOP ACROSS CENTRAL
OKLAHOMA INTO THE EARLY EVENING. ADDITIONAL STORM DEVELOPMENT
POSSIBLE ACROSS NORTH-CENTRAL OKLAHOMA NEAR DIFFERENTIAL HEATING
BOUNDARY...AND ALSO ACROSS FAR SOUTHERN OKLAHOMA AND NORTH TEXAS
NEAR MAIN FRONTAL BOUNDARY. OVERALL UPPER SUPPORT NOT ALL THAT
GREAT AND MOST OF THE REGION HAS BEEN AFFECTED BY DAYTIME CLOUD
COVER. MOSTLY SUNNY AND UNSTABLE REGION ACROSS THE RED RIVER
VALLEY OF SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WILL NEED TO BE
MONITORED...BUT SUBSIDENCE ON SOUTHERN/DOWNSTREAM PERIPHERY OF
STORM COMPLEX EVIDENT IN SATELLITE TRENDS.

WILL KEEP POPS GOING TOMORROW AND TOMORROW NIGHT WITH MAIN
BOUNDARY NEAR SOUTHERN AND WESTERN PORTIONS OF CWA...WITH POPS
MAINLY CONFINED TO WESTERN/SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. WARMING TREND AND RETURN TO SOUTHERLY WIND DURING THE WEEK
EXPECTED WITH DRY FORECAST AFTER MONDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  79  59  85 /  40  10  10  10
HOBART OK         59  78  61  87 /  30  20  10  10
WICHITA FALLS TX  65  83  62  90 /  30  30  10  10
GAGE OK           51  78  59  89 /  20  20  10  10
PONCA CITY OK     54  77  53  82 /  20  10  10  10
DURANT OK         66  85  60  86 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, May 20, 11:55 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 20 2012

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND EVENING.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS WEST CENTRAL AND CENTRAL OKLAHOMA THROUGH
THE MID AFTERNOON HOURS.  LIMITED INSTABILITY WILL KEEP STORMS
BELOW SEVERE LEVELS...BUT A FEW STORMS WILL PRODUCE SMALL HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

SUNSHINE AND BETTER INSTABILITY ACROSS THE SOUTHERN THIRD OF
OKLAHOMA AND WESTERN NORTH TEXAS MAY RESULT IN ISOLATED TO
WIDELY SCATTERED STORMS BY LATE AFTERNOON.  A WEAK COLD FRONT
AND DIFFERENTIAL HEATING MAY HELP WITH THE DEVELOP OF
STORMS...BUT LARGE SCALE FORCING WILL BE WEAK AT BEST.  IF
STORMS CAN FORM...A FEW MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS ALONG WITH GUSTY WINDS AND HEAVY RAIN.  STORM
INTENSITY WILL DECREASE BY THE MID-EVENING.

PROBABILITY TABLE... VALID THROUGH 700 AM CDT MONDAY MAY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST MONDAY AS THE FRONT STALLS ACROSS
SOUTHERN OKLAHOMA ON MONDAY AND THEN BEGINS TO RETREAT
BACK TO THE NORTH MONDAY NIGHT. THE RISK OF SEVERE WEATHER IS
RELATIVELY LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
5 AM MONDAY.

In the hours before

Special weather statement, May 20, 3:33 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SUN MAY 20 2012

OKZ037-TXZ085-202115-
TILLMAN OK-WILBARGER TX-
333 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN AND
WILBARGER COUNTIES UNTIL 415 PM CDT...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...
MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...DAVIDSON...FARGO...HARROLD AND OKLAUNION.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3436 9924 3434 9923 3435 9919 3438 9920
      3446 9905 3405 9896 3404 9933 3428 9938
TIME...MOT...LOC 2030Z 245DEG 12KT 3423 9926

MBS
Local storm report, May 20, 4:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 S DAVIDSON            34.20N 99.08W
05/20/2012  E1.00 INCH       WILBARGER          TX   EMERGENCY MNGR

&&

JPIKE
Local storm report, May 20, 5:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             4 N ELECTRA             34.09N 98.92W
05/20/2012  E1.00 INCH       WICHITA            TX   PUBLIC

&&

JPIKE
Special weather statement, May 20, 5:44 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SUN MAY 20 2012

TXZ085-088-202330-
BAYLOR TX-WILBARGER TX-
544 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR BAYLOR AND SOUTHEASTERN
WILBARGER COUNTIES UNTIL 630 PM CDT...

AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH
OF LAKE KEMP... MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR LAKE KEMP AND SANTA ROSA LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3370 9937 3397 9922 3390 9897 3383 9896
      3346 9895
TIME...MOT...LOC 2245Z 294DEG 16KT 3385 9918

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:33 PM CDTSpecial Weather StatementOUNWilbarger42 min
May 20, 4:00 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
May 20, 4:39 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger42 min
May 20, 4:57 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger48 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita, Wilbarger33 min
May 20, 5:44 PM CDTSpecial Weather StatementOUNBaylor46 min
May 20, 6:30 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor13 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.